Can You Overdose on Ambien?

Share on Facebook

ambien header

ambien

Ambien, also known as zolpidem, is a sleep aid available by prescription to patients who struggle with insomnia. When taken as prescribed, it can be a useful tool in helping people to fall asleep and stay asleep. If too much is taken, however, or if use of the medication is combined with use of other drugs (e.g., opiate painkillers, benzodiazepines, alcohol), it is possible to overdose on Ambien.

An Ambien overdose can be deadly. If you believe that your loved one has overdosed on Ambien, call 911 immediately for emergency medical assistance.

Signs of an Ambien Overdose

An Ambien overdose will look different in different people, depending on how it came about. If the person took too much Ambien, then signs of an overdose may include:

  • Slowed heartbeat
  • Slowed breathing
  • Extreme drowsiness
  • Confusion
  • Loss of consciousness
  • Coma
If the person overdosed on Ambien in addition to another drug with sedating qualities, additional signs may vary but may also include:

  • Nausea or vomiting
  • Stopped breathing
  • Stopped heart rate
  • Blue tint to skin, lips, or nails
  • Non-responsiveness (unable to be roused)

How to Respond

A study published in the International Journal of Drug Policy found that many people who abuse their painkiller prescription or abuse painkillers without a prescription are ill-prepared when an overdose strikes, says the US Department of Health and Human Services. This means that family members and friends who come across an overdosing person are tasked with taking steps to connect their loved one in crisis with the medical care that will save their lives.

If you believe that your loved one is in the midst of an Ambien overdose, the time to get help is right now. Do not wait or waste time. If your loved one is still conscious but seems confused and unable to carry on a coherent conversation, contact Poison Control right away. If your loved one is unconscious and you cannot wake him or her, then contact 911 immediately.

After Overdose

A near-death experience can often highlight the dangers of drug and/or alcohol abuse. It can be scary for people who love the drug-using person – an experience that is an undeniable sign that the use of Ambien has become dangerous and that the time to stop is now.

One of the signs of addiction to Ambien is an inability to stop using the drug despite the continued negative consequences of use. Some people experience sleepwalking activities that are dangerous when they take Ambien, but because they often do not remember the events, they may not view the issue as a problem that means they should stop taking the medication. Still others may fear being without Ambien and a potential return to sleepless nights.

If an overdose is not a fatal event, it provides a clear opportunity to family and friends to stage an intervention and connect an addicted person with treatment that will help her to stop taking all substances at once. Learn more about detox and addiction treatment that will be effective in helping your loved one stop taking Ambien when you contact us at the phone number listed above today. We can connect you with the right rehabilitation program for your family. Call now.

×

Rehab International is a service provided by Foundations Recovery Network. As part of the Foundations Recovery Network, our goal is to provide science-based treatments to individuals suffering from issues of addiction and mental illness.

When you call you will be connected to a member of the Foundations Recovery Network who will assist in providing you with any questions you may have regarding the treatment process.

The treatment directory on Rehab International is created using resources made available in the public domain. If you would like a listing removed or edited please contact us. If you are trying to reach a resource listing on one of the pages, please contact them directly through their website or contact information provided.


JCAHO The Joint Commission on Accreditation of Healthcare Organizations (JCAHO) is the national evaluation and certifying agency for health care organization and programs in the United States. JCAHO strives to improve health care for the public. FRN is proud to be affiliated with several JCAHO accredited facilities.

You're not alone. We're here to help, 24/7. Please call: 877-345-3281